Virginia, 2018

Hail in Virginia, May 10, 2018

May 10, 2018 · NWS MRX · 1 event in 1 county or zone

An isolated thunderstorm produced marginally severe hail in a small section of Southwest Virginia and Northeast Tennessee in an area of weak instability ahead of a pre-frontal trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm produced marginally severe hail in a small section of Southwest Virginia and Northeast Tennessee in an area of weak instability ahead of a pre-frontal trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 10, 6:15 PM EST, 0 minutes earlier.

Area forecast discussion, May 10, 6:15 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
715 PM EDT Thu May 10 2018

.AVIATION...While much of the earlier convection has exited,
additional convection will be possible at times during the period
with best chances north/central. However, probability of
occurrence at any given site is too low and timing too uncertain to
include at this point. May be some fog later tonight especially
TRI and CHA where more significant rain fell, so will take both to
MVFR level vis for several hours late tonight. Otherwise a VFR
forecast for the period all sites.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 10, 2:14 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Thu May 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 PM EDT Thu May 10 2018 /214 PM CDT Thu May 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A weak frontal boundary will move into the area today. Isolated
to scattered thunderstorms are possible, a few of which could
become strong to severe. The primary threats with the strongest
storms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

In the hours before

Special weather statement, May 10, 1:59 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
259 PM EDT THU MAY 10 2018

TNZ081-098>102-101945-
Sequatchie TN-West Polk TN-East Polk TN-Marion TN-Bradley TN-
Hamilton TN-
259 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE...
BRADLEY...SOUTHEASTERN SEQUATCHIE...POLK...EASTERN MARION AND
HAMILTON COUNTIES UNTIL 345 PM EDT/245 PM CDT/...

At 259 PM EDT/159 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Whitwell to 7 miles
northwest of Ducktown. Movement was southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Benton, Ducktown, Soddy-Daisy, Signal
Mountain, Walden, Lakesite, Whitwell, Ridgeside, South Cleveland,
Fairmount, Harrison, East Cleveland, Wildwood Lake, Red Bank,
Collegedale, Powells Crossroads, William L. Davenport Refuge and
Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3498 8548 3525 8556 3522 8448 3513 8430
      3499 8432
TIME...MOT...LOC 1859Z 298DEG 22KT 3515 8547 3511 8448

05/MA
Special weather statement, May 10, 2:41 PM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
341 PM EDT THU MAY 10 2018

NCZ060-TNZ098>102-102000-
Cherokee NC-West Polk TN-East Polk TN-Marion TN-Bradley TN-
Hamilton TN-
341 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE...SOUTHERN
BRADLEY...SOUTHERN POLK...MARION AND SOUTHERN HAMILTON COUNTIES UNTIL
400 PM EDT/300 PM CDT/...

At 341 PM EDT/241 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Tracy City to near
Rossville to 6 miles west of Ducktown. Movement was southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Jasper, Ducktown, South Pittsburg, Whitwell, Kimball,
Monteagle, Ridgeside, Wildwood Lake, South Cleveland, Red Bank,
Collegedale, Orme, William L. Davenport Refuge, Lookout Mountain, Big
Frog Mountain, Copperhill, Flint Springs, East Ridge and Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8586 3522 8587 3524 8582 3522 8574
      3524 8569 3509 8537 3508 8433 3499 8426
TIME...MOT...LOC 1941Z 316DEG 15KT 3527 8576 3501 8532 3502 8451
Special weather statement, May 10, 2:58 PM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT THU MAY 10 2018

TNZ098-099-102045-
Marion TN-Hamilton TN-
358 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SOUTHWESTERN HAMILTON
COUNTIES UNTIL 445 PM EDT/345 PM CDT/...

At 358 PM EDT/258 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Jasper, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Jasper, Whitwell, Kimball, Ridgeside, Red Bank, Powells
Crossroads, Martin Springs, Lookout Mountain, Haletown (guild), East
Ridge, Hicks Gap State Park, Sequatchie Cave, Foster Falls State
Park, New Hope and Fiery Gizzard State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8565 3514 8578 3526 8561 3499 8517
TIME...MOT...LOC 1958Z 320DEG 22KT 3515 8564

DH
Special weather statement, May 10, 4:11 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT THU MAY 10 2018

VAZ002-006-008-102200-
Washington VA-Wise VA-Russell VA-
511 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EAST CENTRAL WISE AND
CENTRAL WASHINGTON COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lebanon to 8 miles southwest
of Trammel. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Coeburn, Glade Spring, Honaker, St.
Paul, Emory-Meadow View, Rosedale, Lindell, Castlewood, Holston and
Hansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3671 8211 3698 8255 3699 8242 3698 8237
      3696 8236 3700 8229 3699 8226 3701 8222
      3704 8195 3696 8179 3695 8182 3692 8183
      3679 8170 3673 8167
TIME...MOT...LOC 2111Z 301DEG 24KT 3699 8204 3697 8243

DH
Special weather statement, May 10, 5:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
631 PM EDT THU MAY 10 2018

TNZ017-018-VAZ006-008-102315-
Sullivan TN-Johnson TN-Washington VA-Russell VA-
631 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...NORTHERN
JOHNSON...SOUTHERN RUSSELL AND SOUTHERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving southeast at 25 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Bristol Va, Abingdon, Mountain City, Damascus, Laurel Bloomery,
Holston, Hilander Park, Benhams, Harr and Shady Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3657 8169 3655 8169 3653 8171 3647 8170
      3646 8171 3642 8172 3641 8174 3639 8173
      3668 8223 3681 8211 3663 8161
TIME...MOT...LOC 2230Z 300DEG 22KT 3668 8202

DH
Special weather statement, May 10, 5:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
632 PM EDT THU MAY 10 2018

TNZ015-016-042-044-102315-
Washington TN-Northwest Greene TN-Hancock TN-Hawkins TN-
632 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS...NORTHWESTERN
WASHINGTON...CENTRAL HANCOCK AND NORTHEASTERN GREENE COUNTIES UNTIL
715 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving southeast at 25 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Rogersville, Surgoinsville, Baileyton, Kepler, Romeo,
McCloud, Jearoldstown, Klondike and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 8324 3657 8311 3641 8263 3617 8280
TIME...MOT...LOC 2232Z 300DEG 22KT 3649 8312

DH

The radar

The Knoxville radar (KMRX), 144 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 10, 6:15 PM EST
Where
Washington County, 0.89 mi SE of Watauga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.670, -81.920

Dime to quarter size hail was reported near the Washington County, Virginia and Sullivan County, Tennessee state line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745912.